Wisconsin, 2005

Damaging Wind in Wisconsin, June 24, 2005

June 24, 2005 · NWS ARX · 1 event in 1 county or zone

A storm spotter estimated wind gusts of 60 mph, which knocked down several large tree limbs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A storm spotter estimated wind gusts of 60 mph, which knocked down several large tree limbs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 24, 1:15 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 24, 1:15 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
215 PM CDT FRI JUN 24 2005

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT

FORECAST CONCERNS WILL CONTINUE TO FOCUS ON A FRONTAL BOUNDARY
WAVERING ACROSS THE REGION...WITH THE ACCOMPANYING PCPN CHANCES.

THE FRONT CURRENTLY RESTS FROM EASTCENTRAL WI INTO THE CENTRAL
PLAINS. STRONG INSTABILITY WITH SBCAPES OF 4000 J/KG ALONG AND SOUTH
OF THE BOUNDARY...WITH 0-3 KM SHEAR ALSO ALONG THE BOUNDARY...WILL
CONTINUE TO PROMOTE STORM DEVELOPMENT IN THE VICINITY OF THE FRONT
EARLY THIS EVENING. BY MIDNIGHT...A 25-30 KT LOW LEVEL JET WILL
POINT INTO NORTHEAST IA...ALONG WITH A SURGE OF LOW LEVEL MOISTURE.
THESE FEATURES SHOULD HELP MORE PCPN BLOSSOM ACROSS THE FORECAST
AREA FOR THE OVERNIGHT HOURS. SFC PW/S ARE STILL PROGGED TO CLIMB TO
AROUND 2 INCHES OVERNIGHT...POINTING TO THE POTENTIAL FOR SOME HEAVY
RAINS. IN ADDITION...THE MORE WEST-EAST SET UP OF THE FRONT WOULD
LEAD TO TRAINING THUNDERSTORMS...ALSO SUPPORTING HEAVY RAIN
POSSIBILITIES.

BOTH THE NAM AND GFS SAG THE FRONT TO THE SOUTH A BIT ON
SATURDAY...FROM CENTRAL IA INTO NORTHERN ILL. THIS SEEMS REASONABLE
CONSIDERING THE ANTICIPATED PCPN FOR TONIGHT...WHICH WOULD PUSH THE
FRONT SOUTH. AGAIN...INSTABILITY WILL BE HIGH SOUTH OF THE
FRONT...BUT PLENTY OF ELEVATED INSTABILITY NORTH OF THERE...WITH
MUCAPES FOR THE SOUTHERN 2/3RS OF THE FORECAST AREA FROM 1000-2000
J/KG. MODELED QPF FOR BOTH THE NAM AND GFS PLACE THE PCPN MOSTLY
SOUTH OF THE FORECAST AREA THOUGH. BELIEVE THIS IS RELATED TO A SFC
HIGH TRACKING EAST OVER THE NORTHERN GREAT LAKES ON SAT...WHICH
WOULD PULL SOME DRIER AIR ACROSS NORTHERN WI. THESE DRIER LOW
LEVEL EASTERLY WINDS WOULD HELP INHIBIT THE CONVECTIVE POSSIBILITIES
TO THE NORTH. SO...WILL KEEP THE BETTER POPS FOR SAT ACROSS THE
SOUTH.

THE FRONT SHOULD MOVE NORTHWARD AS A WARM FRONT THEN ON SUNDAY INTO
MONDAY. THIS WOULD ALSO PUSH THE BETTER PCPN CHANCES NORTH OF THE
FORECAST AREA. IN ADDITION...THE HEAT WILL ALSO RETURN...WITH SOME
90 DEGREE HIGHS LIKELY.

MONDAY NIGHT A FRONT WILL MOVE EAST OUT OF THE NORTHERN PLAINS AND
ACROSS THE UPPER MISSISSIPPI RIVER VALLEY. GOOD INSTABILTY AND
STRONG LOW LEVEL MOISTURE TRANSPORT INTO AND AHEAD OF THIS FRONT
WILL LEAD TO THUNDERSTORM DEVELOPMENT.

OVERALL AN ACTIVE...BUT MESSY WEATHER PATTERN FOR THE REGION FOR THE
UPCOMING WEEKEND...INTO EARLY NEXT WEEK. EXPECT MUCH OF THE FORECAST
AREA TO GET SOME RELIEF FROM THE DRY CONDITIONS TONIGHT THROUGH
SATURDAY. THE HEAT WILL RETURN FOR A COUPLE DAYS ON SUNDAY AND
MONDAY...WITH THE NEXT CHANCE FOR RAIN THEN MONDAY NIGHT...AND A
RETURN TO MORE SEASONABLE TEMPS AFTER THAT.

.LONG TERM...TUESDAY THROUGH THURSDAY

THE UPPER LEVEL RIDGE WILL BUILD BACK ACROSS THE REGION FOR THE
EARLY PART OF NEXT WEEK...BUT DOESN/T LOOK TO BE AS STRONG AS THE
RIDGE THAT BROUGHT THE RECENT RECORD HEAT...NOR DOES IT LOOK TO HOLD
ACROSS THE REGION FOR AN APPRECIABLE LENGTH OF TIME. A SHORTWAVE
TROUGH WILL SLIDE ACROSS THE NORTHERN ROCKIES TUESDAY
NIGHT...PUSHING ACROSS THE UPPER MISSISSIPPI RIVER VALLEY BY
THURSDAY MORNING. THIS WILL PUSH A SFC HIGH TO THE EAST ON
TUESDAY...WITH A FRONTAL BOUNDARY RESTING ACROSS NORTHERN SECTIONS
OF THE REGION. THE SHORTWAVE WILL THEN BRING ANOTHER FRONT FOR WED
INTO THU. SO...A BIT MORE ACTIVE WEATHER-WISE AS THINGS LOOK NOW FOR
THE REGION NEXT WEEK. TEMPERATURES WILL MODERATE TO MORE SEASONABLE
READINGS ALSO.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

RIECK
Hazardous weather outlook, Jun 24, 2:03 PM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
303 PM CDT FRI JUN 24 2005

IAZ008>011-018-019-029-030-MNZ096-WIZ041>044-053>055-061-251100-
ADAMS-ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-
HOUSTON-HOWARD-JUNEAU-LA CROSSE-MITCHELL-MONROE-RICHLAND-VERNON-
WINNESHIEK-
303 PM CDT FRI JUN 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF FAR SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL MOVE SOUTH AND EAST ACROSS THE AREA THIS AFTERNOON
AND EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP SOUTH
AND EAST OF THE COLD FRONT DURING THE MID-AFTERNOON HOURS. WITH LARGE
AMOUNTS OF INSTABILITY AND FAVORABLE WIND PROFILES...DAMAGING WINDS
AND LARGE HAIL ARE EXPECTED. THE BEST TIME FOR SEVERE WEATHER WILL BE
BETWEEN 3 PM AND 8 PM.

THE FRONT WILL BECOME STATIONARY JUST SOUTH OF THE AREA TONIGHT. AS
MOIST...UNSTABLE AIR RETURNS NORTH OVER THE FRONT...MORE SHOWERS AND
THUNDERSTORMS ARE EXPECTED. WITH THE FRONT IN THE AREA...THERE WILL
BE A POTENTIAL FOR REPEATING THUNDERSTORMS AND LOCALLY HEAVY RAINS
LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE FRONT WILL MOVE BACK NORTH AS A WARM FRONT SATURDAY INTO
SUNDAY...WITH THE CHANCE OF MORE THUNDERSTORMS. AT THIS TIME...NO
ORGANIZED SEVERE WEATHER IS EXPECTED SATURDAY INTO SUNDAY.

ANOTHER COLD FRONT IS EXPECTED TO APPROACH THE AREA WEDNESDAY
AND WEDNESDAY NIGHT. THIS FRONT WILL PROVIDE A SLIGHT CHANCE FOR
THUNDERSTORMS. AT THIS TIME...NO ORGANIZED SEVERE WEATHER IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.
IF LOCALLY HEAVY RAINS FALL LATER TONIGHT...RAINFALL AND RIVER LEVEL
REPORTS WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

MNZ079-086>088-094-095-WIZ017-029-032>034-251100-
BUFFALO-CLARK-DODGE-FILLMORE-JACKSON-MOWER-OLMSTED-TAYLOR-
TREMPEALEAU-WABASHA-WINONA-
303 PM CDT FRI JUN 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA AND INTO CENTRAL AND NORTH CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE GOING TO CONTINUE BEHIND THE
COLD FRONT THIS AFTERNOON AND EVENING. HOWEVER...WITH THE BETTER
INSTABILITY AND WIND PROFILES TO THE SOUTH OF THE COLD FRONT...
THE BETTER CHANCE FOR SEVERE WEATHER SHOULD REMAIN TO THE SOUTH OF
THIS FRONT.

THE FRONT WILL BECOME STATIONARY JUST SOUTH OF THE AREA TONIGHT. AS
MOIST...UNSTABLE AIR RETURNS NORTH OVER THE FRONT...MORE SHOWERS AND
THUNDERSTORMS ARE EXPECTED. WITH THE FRONT IN THE AREA...THERE WILL
BE A POTENTIAL FOR REPEATING THUNDERSTORMS AND LOCALLY HEAVY RAINS
LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE FRONT WILL MOVE BACK NORTH AS A WARM FRONT SATURDAY INTO
SUNDAY...WITH THE CHANCE OF MORE THUNDERSTORMS. AT THIS TIME...NO
ORGANIZED SEVERE WEATHER IS EXPECTED SATURDAY INTO SUNDAY.

ANOTHER COLD FRONT IS EXPECTED TO APPROACH THE AREA WEDNESDAY
AND WEDNESDAY NIGHT. THIS FRONT WILL PROVIDE A SLIGHT CHANCE FOR
THUNDERSTORMS. AT THIS TIME...NO ORGANIZED SEVERE WEATHER IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. IF
LOCALLY HEAVY RAINS FALL LATER TONIGHT...RAINFALL AND RIVER LEVEL
REPORTS WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

SCHRECK

In the hours before

Special weather statement, Jun 24, 1:14 PM CST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
214 PM CDT FRI JUN 24 2005

WIZ017-029-241945-
CLARK-TAYLOR

THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM
WATCH 516 FOR THE FOLLOWING AREAS

IN WISCONSIN THIS CANCELS 2 COUNTIES

IN CENTRAL WISCONSIN

CLARK

IN NORTH CENTRAL WISCONSIN

TAYLOR

THIS INCLUDES THE CITIES OF...MEDFORD AND NEILLSVILLE.

SCHRECK
Special weather statement, Jun 24, 2:58 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
358 PM CDT FRI JUN 24 2005

IAZ008>011-018-019-029-030-WIZ043-044-053>055-061-250400-
ADAMS-ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD-
JUNEAU-MITCHELL-RICHLAND-VERNON-WINNESHIEK

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
518 IN EFFECT UNTIL 11 PM CDT FOR THE FOLLOWING AREAS

IN IOWA THIS WATCH INCLUDES 8 COUNTIES

IN NORTH CENTRAL IOWA

FLOYD                 MITCHELL

IN NORTHEAST IOWA

ALLAMAKEE             CHICKASAW             CLAYTON
FAYETTE               HOWARD                WINNESHIEK

IN WISCONSIN THIS WATCH INCLUDES 6 COUNTIES

IN CENTRAL WISCONSIN

ADAMS                 JUNEAU

IN SOUTHWEST WISCONSIN

CRAWFORD              GRANT                 RICHLAND
VERNON

THIS INCLUDES THE CITIES OF...CHARLES CITY...CRESCO...DECORAH...
ELKADER...MAUSTON...NEW HAMPTON...OELWEIN...OSAGE...PLATTEVILLE...
PRAIRIE DU CHIEN...RICHLAND CENTER...VIROQUA AND WAUKON.

RIECK

The radar

The La Crosse radar (KARX), 80 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Richland

When
June 24, 4:05 PM CST
Where
Richland County, 4 mi W of Richland Center
Measured
52 kt (60 mph) estimated gust
Property damage
$250
Reported by
TRAINED SPOTTER
Coordinates
43.333, -90.467

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459368.